Keep up with Armagh i

Parents of Co Armagh man who died from tramadol overdose call for change in classification

Michael Wylie was found dead in Banbridge last year

The parents of a county Armagh man who died from a tramadol overdose have called for a re-classification of the drug.

Michael Wylie, 29, from Portadown was found dead in his girlfriend’s home in the Churchview Drive area of Banbridge on November 27 last year.

On Friday, a coroner’s court heard how he had taken a dose five times over the safe limit.

The Belfast Telegraph reports that Mr Wylie’s parents, Ken and Carmel Wylie, described their only child as “intelligent, polite and immensely fun”.

And they have called on illegally obtained tramadol to be re-classed from a class C to a class A drug.

Mr Wylie’s father added: “We expected to have a grandchild one day, we’ll never have a daughter-in-law, it’s all been taken away. No parent should have to go through this ever again.

“It just devastates families. I would just like to say that public awareness needs to be raised about prescription drugs and anything that can be done needs to be done now.”

The court also heard the deceased’s girlfriend Ashley Harper woke up around 9.30am on the Sunday morning before going to watch TV. She thought he was sleeping.

It wasn’t until around 4pm that she returned to find him unresponsive.

An ambulance was called but he it was clear he had been dead for a number of hours.

Police found no drugs in a search of the house, but after checking two phones it was apparent that tramadol was involved.

A criminal investigation is ongoing.

Between 2006 and 2015, 172 people have died from tramadol poisoning in Northern Ireland compared to 157 deaths from heroin and 43 from cocaine in the same period.

Become a member

Support local, independent businesses by becoming an independent member.

Become a member

Most read today

More in Portadown